Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 2, NWS Green Bay, WI

January 4, 2017

NWS Green Bay, WI issued this small craft advisory at Jan 4, 2017, 3:46 PM CST. It took effect at Jan 4, 2017, 4:00 PM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 3:46 PM CST (21:46 UTC)
In effect from
Jan 4, 2017, 4:00 PM CST
Expired
Jan 5, 2017, 12:00 PM CST
In force
20 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

091 
WHUS73 KGRB 042146
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
346 PM CST WED JAN 4 2017

...GALES SUBSIDING WITH SMALL CRAFT GUSTS REMAINING...

.VERY GUSTY WINDS WILL CONTINUE TODAY AS COLD AIR CONTINUES TO
FILTER IN BEHIND AN ARCTIC COLD FRONT. WINDS ARE EXPECTED TO
REMAIN AT SMALL CRAFT ADVISORY INTO THURSDAY.

LMZ521-522-050600-
/O.EXP.KGRB.GL.W.0001.000000T0000Z-170104T2200Z/
/O.NEW.KGRB.SC.Y.0002.170104T2200Z-170105T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
346 PM CST WED JAN 4 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...
...GALE WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST THURSDAY. 

* WINDS...WEST AT 15 TO 25 KNOTS. SOME GUSTS UP TO 30 KTS POSSIBLE.

* WAVES...2 TO 4 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ541>543-050600-
/O.EXT.KGRB.GL.W.0001.000000T0000Z-170104T2200Z/
/O.NEW.KGRB.SC.Y.0002.170104T2200Z-170105T1800Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
346 PM CST WED JAN 4 2017

...GALE WARNING NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST THURSDAY. 

* WINDS...WEST TO 30 KTS WITH A FEW HIGHER GUSTS POSSIBLE EARLY
  WEDNESDAY EVENING. DIMINISHING TO 15 TO 25 KNOTS THURSDAY
  MORNING

* WAVES...2 TO 4 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
4 follow-up statements
459 
WHUS73 KGRB 050258
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
858 PM CST WED JAN 4 2017

...GUSTY WINDS CONTINUE WITH THE ARCTIC AIR...

.VERY GUSTY WINDS WILL CONTINUE TODAY AS COLD AIR CONTINUES TO
FILTER IN BEHIND AN ARCTIC COLD FRONT. WINDS ARE EXPECTED TO
REMAIN AT SMALL CRAFT ADVISORY INTO THURSDAY.

LMZ521-522-541>543-051100-
/O.CON.KGRB.SC.Y.0002.000000T0000Z-170105T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
858 PM CST WED JAN 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WINDS...WEST AT 15 TO 25 KNOTS. SOME GUSTS UP TO 30 KTS 
  POSSIBLE.

* WAVES...2 TO 4 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
126 
WHUS73 KGRB 050921
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
321 AM CST THU JAN 5 2017

...GUSTY WINDS CONTINUE WITH THE ARCTIC AIR...

.VERY GUSTY WINDS WILL CONTINUE TODAY AS COLD AIR CONTINUES TO
FILTER IN BEHIND AN ARCTIC COLD FRONT. WINDS ARE EXPECTED TO
REMAIN AT SMALL CRAFT ADVISORY THROUGH THIS MORNING BEFORE FALLING
BELOW CRITERIA THIS AFTERNOON.

LMZ521-522-541>543-051730-
/O.CON.KGRB.SC.Y.0002.000000T0000Z-170105T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
321 AM CST THU JAN 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...WEST AT 15 TO 25 KNOTS. 

* WAVES...1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

KURIMSKI
167 
WHUS73 KGRB 051510
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
910 AM CST THU JAN 5 2017

...GUSTY WINDS CONTINUE WITH THE ARCTIC AIR...

.GUSTY WINDS WILL CONTINUE TODAY AS COLD AIR CONTINUES TO FILTER
IN. WINDS ARE EXPECTED TO REMAIN AT SMALL CRAFT ADVISORY THROUGH
THE MORNING BEFORE FALLING BELOW CRITERIA THIS AFTERNOON.

LMZ521-522-541>543-051800-
/O.CON.KGRB.SC.Y.0002.000000T0000Z-170105T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
910 AM CST THU JAN 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...WEST AT 15 TO 25 KNOTS.

* WAVES...1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
887 
WHUS73 KGRB 051758
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1158 AM CST THU JAN 5 2017

...WINDS MODERATE THIS AFTERNOON...

.GUSTY WINDS HAVE MODERATED BELOW SMALL CRAFT ADVISORY CRITERIA
AND WILL REMAIN BELOW CRITERIA. WEST WINDS OF 10 TO 20 KTS CAN
STILL BE EXPECTED TODAY.

LMZ521-522-541>543-051900-
/O.EXP.KGRB.SC.Y.0002.000000T0000Z-170105T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1158 AM CST THU JAN 5 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON CST TODAY...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 2:26 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 4, 2:26 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
226 PM CST Wed Jan 4 2017

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 223 PM CST Wed Jan 4 2017

Cold through the start of the weekend, then moderating
temperatures.

The upper flow over the eastern Pacific is blocky and split, but
merges back together over North America. The upper ridge near the
Aleutians that was anchoring the block will force low upper
heights downstream over much of the CONUS into the weekend, then
the flow will become more progressive as the negative anomaly
center releases off to the east.

Northerly upper flow across much of western Canada will continue
to direct cold air into the region through Saturday, then readings
will rebound to near or a little above normal for early next week.
Precipitation chances will be minimal until at least early next
week, so amounts are likely to end up below normal for the period.
&&

.SHORT TERM...Tonight and Thursday
Issued at 223 PM CST Wed Jan 4 2017

Although winds will diminish some from what we had during the
day, the fall in temperatures is likely to result in most areas
meeting Wind Chill Advisory criteria for a time tonight into
Thursday morning. As typical for this type of advisory, we'll
probably have a mix of sites meeting and not meeting criteria at
any given time. It's also not possible to pick exact start/stop
times that matches the forecast values for each site. The big
picture is that most sites in central/north-central Wisconsin will
meet criteria from this evening through tomorrow morning, while
many sites in the east will probably have wind chills around 20
below (advisory criteria) from late tonight through mid-morning
Thursday. Will issue an advisory following this thinking, and
allow later shifts to adjust if necessary.

Otherwise, fairly quiet weather is expected. Some snow showers off
Lake Superior will brush the far north at times, but the flow
looks a little too westerly to get a substantial accumulation.
Satellite and surface observations also show an area of low and
middle clouds producing light snow showers and flurries in the
Dakotas at mid-day today. This feature is hard to track on model
RH progs, but given the shortwave progged to bring some weak QG
forcing through the area late tonight and early tomorrow, thought
there was a reasonable chance the clouds and some flurries will
make it into the area and added them to the forecast.

.LONG TERM...Thursday Night Through Wednesday
Issued at 223 PM CST Wed Jan 4 2017

Bitterly cold temperatures will prevail at the start of the
period, a slow moderation in temperatures expected this weekend
into early next week. Wind chill advisories will be needed,
especially north and west of the Fox Valley Thursday night/Friday
morning, Friday night into Saturday morning, and then possibly
again Saturday night into Sunday morning.

Highs each day from Thursday into Saturday will be mainly in the
single digits above zero, possible reaching 10 across portions of
northeast Wisconsin. Highs on Sunday will only reach 7 to 13 then
finally warm into the twenties on Monday. There is a system
passing to the north of the state Sunday night and Monday that may
provide a small chance of light snow. There is some question if
the atmosphere will become saturated enough for precipitation to
reach the ground. The GFS/Canadian were more aggressive with
precipitation while the ECMWF remained dry.

A more potent system will affect the region on Tuesday. Precipitation
should start out as snow, but may possibly transition to a wintry
mix across northeast and east-central Wisconsin. This system will
bear watching since any shift in the storm track may alter
precipitation types and boundary layer temperatues.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1130 AM CST Wed Jan 4 2017

Other than gusty surface winds, good flight conditions are
expected during the period as arctic air continues to surge across
the region. Satellite and surface observations indicate clouds
with scattered snow showers back in the Dakotas. The models
indicate that these will dissipate before reaching the area, but
suspect at least some flurries will occur late tonight into
tomorrow. Otherwise, expect lake-effect to mainly stay NE of the
area, though a few light snow showers might be able to make it
into the Rhinelander area later this afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 3 AM to 10 AM CST Thursday for WIZ013-
020>022-031-037>040-045-048>050-073-074.

Wind Chill Advisory from 6 PM this evening to noon CST Thursday
for WIZ005-010>012-018-019-030-035-036.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Skowronski
Hazardous weather outlook, Jan 4, 2:46 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CST WED JAN 4 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
246 PM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE COMBINATION OF COLD AIR AND WEST WINDS WILL RESULT IN
HAZARDOUS CONDITIONS FOR ANYONE OUTDOORS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

ARCTIC AIR WILL REMAIN IN PLACE FROM THURSDAY THROUGH SATURDAY
NIGHT. TEMPERATURES DURING THIS PERIOD ARE EXPECTED TO AVERAGE 10
TO 20 DEGREES BELOW NORMAL. WIND CHILL READINGS WILL DROP INTO THE
15 TO 30 BELOW ZERO RANGE DURING THE NIGHTTIME PERIODS. WIND CHILL
ADVISORIES WILL LIKELY BE NEEDED ESPECIALLY NORTH AND WEST OF THE
FOX VALLEY AND BAYSHORE AREAS THURSDAY NIGHT...FRIDAY NIGHT AND
POSSIBLY EVEN SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

LMZ521-522-541>543-051200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
246 PM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SKOWRONSKI/ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:44 PM CSTWind Chill AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more45 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.